Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Could my esophagus be related to my dizziness?
I am a 68 year old female. I normally walk 5 miles a day at a rapid pace. Last Saturday, I felt very sudden dizziness that I've never experienced before. My friend told me to chew and swallow an aspirin promptly, and I did. The next day, I started my walk but was out of breath within one mile. So, I stopped. The day following, contacted my doctor and had a cardiac stress test which showed a minor abnormality. As a result I had a heart catheterization yesterday which showed clear arteries and no problems. My doctor mentioned a possible heart valve problem or esophagus problem. I'm scheduled for an esophageal endoscopy next month. I follow the heart valve possibility, but can you explain how the esophagus could be the problem? Or, is there some other possible problem to check?
submitted by Edie from South Carolina on 2/8/2014
by Texas Heart Institute cardiologist, Scott R. Sherron, MD
The other concerning problem when you describe this history is arrhythmia. This is an electrical problem with either too fast, or too slow, or an irregular heart beat. It often comes in episodes and the heart may look completely normal between spells. It might be very useful for you to wear a monitor that would be able to record the electrical activity (ECG) during symptoms.
An esophageal problem, specifically reflux or spasm, can cause chest pain or shortness of breath but is an uncommon cause of dizziness. It could (uncommonly) trigger a spell of vaso-vagal syncope (a form of fainting), especially if you are prone to fainting from pain, needle sticks, etc.
I assume you have had or are scheduled for an echocardiogram to evaluate your heart valves.
Hope this helps!
See also on this site:
Has your question or a similar one already been answered?Search
all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated February 2014